Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 153, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 23, 1997, 8:58 PM CDT for Fillmore County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 1997, 8:58 PM CDT (01:58 UTC)
- Expired
- Aug 23, 1997, 9:45 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3368 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.4
The text
As transmitted, in the capitals the NWS used until 2016.
061
WUUS1 KLSE 240159 RRA
SVRLSE
MNC045-240245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
858 PM CDT SAT AUG 23 1997
* SEVERE THUNDERSTORM WARNING FOR
FILLMORE COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 945 PM CDT
* SOME LOCATIONS AFFECTED
LANESBORO
WHALAN
CHOICE
* AT 955 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 30 MILES EAST OF ROCHESTER. THE STORM WAS
MOVING MOVING SOUTH SOUTHEAST AT 25 MPH.
* THE STORM WILL BE AROUND LANESBORO AND WHALAN BY 910 PM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A STRONG
BUILDING.
RIECK/SWERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:47 PM CDT, 7 hours 11 minutes earlier.
Area forecast discussion, Aug 23, 1:47 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 140 PM CDT SAT AUG 23 1997 OBVIOUS FORECAST PROBLEM REVOLVES AROUND ANTICIPATED EVENING THUNDERSTORM EPISODE. MOST WEATHER PARAMETERS ARE IN PLACE FOR RAPIDLY DEVELOPING THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. LATEST SURFACE RUC AND HAND MESOANALYSIS DEPICTED WELL DEFINED WARM FRONT FROM GHW TO MCW. THE AIRMASS WAS VERY UNSTABLE WEST OF THIS FRONT WITH LIFTED INDICIES NEARING MINUS 10...WITH NEARLY CLOUD FREE SKIES. ANOTHER RAIN COOLED BOUNDARY WAS FROM RGK TO DEH-EC IA...THANKS TO CONVECTION ONGOING/18Z/ OVER WC WI. THIS ELEVATED CONVECTION BEING GENERATED BY ISENTROPIC LIFT. WE ARE NOW WAITING FOR NEW CONVECTION TO FORM OVER CNTRL-SC MN. CONVERGENCE WAS INCREASING ALONG THE AFOREMENTIONED WARM FRONT...WITH THETA-E ADVECTION BULLSYED OVER SC MN INTO NC IA. WITH UPPER LEVEL DIVERGENCE INCREASING OVER THE SAME AREA...CAPES APPROACHING 2000 J/KG AND HELICITIES OVER 200...WOULD ANTICIPATE RAPIDLY DEVELOPING THUNDERSTORMS OVER THAT AREA BY LATE AFTERNOON. 12Z ETA HAD A GOOD HANDLE ON THIS. WITH STRONG NW FLOW ALOFT...THE SCATTERED THUNDERSTORMS SHOULD EVOLVE INTO A BOW ECHO/MESOSCALE CONVECTIVE COMPLEX/ BY MID EVENING AND RACE SOUTHEAST ACROSS THE FORECAST AREA FROM 22-03Z. OVERNIGHT...AFTER THE CONVECTION MOVES TO OUR SOUTH...MODELS HAVE CLEARING SKIES AND WINDS GOING LIGHT. COULD HAVE SOME DENSE FOG PATCHES LATE. FOLLOWED NGM@ MOS GUIDANCE FOR OVERNIGHT LOWS. RACY CORRECTED BAD DATE
In the hours before
Special weather statement, Aug 23, 5:58 PM CDT, 3 hours before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-240105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 558 PM CDT SAT AUG 23 1997 ...A TORNADO WATCH IS IN EFFECT FOR MOST OF THE AREA UNTIL 11PM... THE TORNADO WATCH INCLUDES SOUTHEAST MINNESOTA AND MOST OF NORTHEAST IOWA AND WESTERN WISCONSIN. THE ONLY COUNTIES NOT INCLUDED IN THE TORNADO WATCH ARE ADAMS COUNTY WISCONSIN AND MITCHELL AND FLOYD COUNTIES IN NORTHEAST IOWA. THUNDERSTORMS CONTINUED TO DEVELOP RAPIDLY THIS EVENING...WITH THE STRONGEST STORMS 20 MILES EAST OF AUSTIN MINNESOTA AND NEAR EAU CLAIRE WISCONSIN. THE STORMS WERE MOVING SOUTH AND SOUTHEAST AT 25 MPH. THUNDERSTORMS ARE GOING TO BECOME MORE NUMEROUS THIS EVENING. SOME OF THE STORM MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. RACY
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:03 PM CDT | Tornado Warning | ARX | Winona | 37 min |
| Aug 23, 7:34 PM CDT | Tornado Warning | ARX | Winona | 46 min |
| Aug 23, 8:06 PM CDT | Flash Flood Warning | ARX | Winona | 3 hr |
| Aug 23, 8:18 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 62 min |
| Aug 23, 8:20 PM CDT | Tornado Warning | ARX | Winona | 60 min |
| Aug 23, 9:06 PM CDT | Tornado Warning | ARX | Houston | 34 min |
| Aug 23, 9:59 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.